Kansas, 2007Heavy Snow and Winter Weather in Kansas, January 20 to 21, 2007
January 20 to 21, 2007 · NWS ICT · 26 events in 26 counties and zones
On Saturday, January 20th, a powerful storm system ejected northeast from the southern rockies across the southern and central plains. Intense lift and ample moisture along and ahead of this system produced widespread moderate to heavy snow across much of central, south-central and southeast Kansas.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 12
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Saturday, January 20th, a powerful storm system ejected northeast from the southern rockies across the southern and central plains. Intense lift and ample moisture along and ahead of this system produced widespread moderate to heavy snow across much of central, south-central and southeast Kansas. Accumulations ranged from 4 to 8 inches, heaviest across central Kansas, and portions of south-central Kansas. Snow began falling in earnest around 0900-1000 CST across south-central Kansas, and spread northeast throughout the day. The snow began tapering off by Saturday night, and finally ended by early morning on the 21st. Numerous traffic accidents occurred, several of which produced injuries (indirect). Sadly, three accidents proved fatal (all indirect). In Reno County, three family members perished when their vehicle lost control and collided with a westbound vehicle near the intersection of U.S. Highway 50 and Kent Road. In Marion County, one person perished when two vehicles collided on Highway 15. And in Butler County, one person perished when their vehicle slid out of control and collided with a southbound vehicle on Haverhill Road near El Dorado. Furthermore, due to the weight of the snow, a warehouse roof in Coffeyville collapsed, the Masonic Lodge roof in Independence collapsed, and a carport in Belle Plain collapsed on the owner's vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 20, 3:24 AM CST, 5 hours 36 minutes earlier.
Area forecast discussion, Jan 20, 3:24 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CST SAT JAN 20 2007
.DISCUSSION...
MAIN FORECAST CONCERN REVOLVES AROUND SNOW AMOUNTS TODAY THROUGH
SUNDAY.
TODAY-TONIGHT:
A FAIRLY WIDESPREAD SNOW EVENT WILL AFFECT ALL OF THE AREA TODAY AND
TONIGHT. INHERITED SNOW ADVISORY FOR ENTIRE AREA AND PLAN TO STICK
WITH THIS. THE ONLY CHANGE THAT WILL BE MADE WILL BE TO MAKE THE
ADVISORY ONE SEGMENT RATHER THAN TWO. THE PREVIOUS FORECAST HAD SE
KS GETTING A BIT MORE THAN OTHER AREAS AND AFTER LOOKING AT THE
LATEST TRENDS IT APPEARS CENTRAL KS WILL HAVE THE BEST SHOT TO SEE
THE UPPER END OF ADVISORY CRITERIA. THE TREND HAS BEEN FOR EACH
MODEL RUN TO INCREASE MOISTURE AND INSTABILITY...WITH THIS TREND
CONTINUING WITH THE 06Z NAM/WRF. WITH THIS SAID WILL GO WITH 3-6
INCHES EVERYWHERE AND MENTION THE UPPER END OF THIS RANGE LIKELY
ALONG AND NW OF A SLN TO HUT LINE.
AT THIS TIME AM ANTICIPATING SNOW TO START BETWEEN 12Z AND 15Z OVER
SW CORNER OF FORECAST AREA WITH ALL OF AREA SEEING SNOW BY 21Z.
TAKING A LOOK AT A CROSS SECTION YIELDS THE MOST INTENSE SNOW
OCCURRING RIGHT AROUND THE 00Z TIME FRAME. THIS IS WHEN OMEGA
CORRELATES NICELY WITH THE PRIME DENDRITE GROWTH ZONE OVER CENTRAL
KS. AT THIS SAME TIME THERE APPEARS TO BE SOME WEAK SLANTWISE
INSTABILITY DEVELOPING. EVEN THOUGH THE MODELS HAVE NOT SHOWN A
DECENT AREA OF FRONTOGENESIS WITH THIS SYSTEM...STILL FEEL THERE
MAYBE A NARROW DEFORMATION ZONE DEVELOPING AROUND 00Z THAT MAY ALLOW
THE SNOW TO STICK AROUND LONGER FOR AREAS ALONG AND NW OF A SLN-HUT
LINE. THIS ALSO MATCHES WELL WITH HPCS THINKING OF WHERE THE HIGHER
SNOW AMOUNTS WILL TAKE PLACE. WITH THIS SAID WOULD NOT BE SURPRISED
IF DAY SHIFT HAS TO UPGRADE TO A WARNING FOR THE AFOREMENTIONED
AREAS.
SUNDAY-MON:
WIDESPREAD SNOW SHOULD BE COMING TO AN END SUNDAY AS VORT MAX LIFTS
QUICKLY NE. AT THE SAME TIME ANOTHER CHUNK OF ENERGY WILL SLIDE DOWN
ACROSS THE DESERT SW. PREVIOUS FORECAST HAD A MENTION OF FLURRIES
AND FREEZING DRIZZLE FOR SUN AND THIS CONTINUES TO LOOK GOOD AS BOTH
GFS AND NAM/WRF KEEP THE LOW LEVELS SATURATED. ACTUALLY WENT AHEAD
AND EXTENDED THE MENTION OF FLURRIES AND FREEZING DRIZZLE THROUGH
MONDAY AS ADDITIONAL UPPER ENERGY LINGERS OVER THE AREA. KEPT THE
TREND OF GOING WITH TEMPS BELOW GUIDANCE VALUES WITH ANTICIPATED
SNOW COVER.
TUE-WED:
MEDIUM RANGE MODELS START TO DIVERGE AROUND 00Z THU WITH THE GFS
MORE PHASED AND AMPLIFIED WITH THE TROUGH TO OUR EAST. ECM KEEPS THE
PIECES OF ENERGY SEPARATE WITH AN UPPER LOW OVER SW TX. FOR NOW WILL
KEEP WITH THE HPC THINKING THAT THE GFS IS THE OUTLIER. THIS
SOLUTION WOULD KEEP TEMPS CLOSER TO SEASONAL VALUES.
LAWSON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 33 26 32 20 / 100 100 30 10
HUTCHINSON 33 26 32 19 / 100 100 30 10
NEWTON 33 26 32 20 / 100 100 30 10
ELDORADO 33 26 32 21 / 100 100 30 10
WINFIELD-KWLD 33 26 32 21 / 100 100 20 10
RUSSELL 32 22 32 17 / 100 100 20 10
GREAT BEND 32 23 32 18 / 100 100 20 10
SALINA 33 25 31 19 / 100 100 30 10
MCPHERSON 33 25 32 19 / 100 100 30 10
COFFEYVILLE 33 27 32 21 / 100 100 20 10
CHANUTE 34 27 32 21 / 100 100 20 10
IOLA 34 27 32 20 / 100 100 20 10
PARSONS-KPPF 34 27 32 21 / 100 100 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 6 AM CST SUNDAY FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jan 20, 5:28 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
528 AM CST SAT JAN 20 2007
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
528 AM CST SAT JAN 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL SPREAD ACCUMULATING SNOW ACROSS THE ENTIRE AREA
TODAY AND TONIGHT. PLEASE SEE LATEST SNOW ADVISORY FOR ADDITIONAL
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW IS EXPECTED TO TRANSITION TO FLURRIES ON SUNDAY WITH NO
SIGNIFICANT ACCUMULATIONS EXPECTED ON SUNDAY. IN ADDITION...SOME
SCATTERED AREAS OF LIGHT FREEZING DRIZZLE WILL BE POSSIBLE SUNDAY
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
LAWSON
Heavy Snow, Kingman
- When
- January 20, 9:00 AM CST to January 21, 8:00 AM CST
- Where
- Kingman forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Snow accumulated 8 inches in Norwich. Additionally, two injury accidents occurred, one along Southeast 120 Street and another along U.S. Highway 54.
Heavy Snow, Sedgwick
- When
- January 20, 9:00 AM CST to January 21, 8:00 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Snow accumulated 5 to 7 inches across the county.
Heavy Snow, Sumner
- When
- January 20, 9:00 AM CST to January 21, 7:00 AM CST
- Where
- Sumner forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Snow accumulated 7 inches at Conway Springs. Additionally, an injury accident occurred near the 300 block of Argonia Road. Additionally, a carport in Belle Plain collapsed on the owner's vehicle, causing some property damage.
Heavy Snow, Cowley
- When
- January 20, 9:00 AM CST to January 21, 7:00 AM CST
- Where
- Cowley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Snow accumulated 5 to 8 inches countywide.
Winter Weather, Harper
- When
- January 20, 9:00 AM CST to January 21, 12:00 AM CST
- Where
- Harper forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Snow accumulated 4 to 5 inches countywide.
Heavy Snow, Reno
- When
- January 20, 10:00 AM CST to January 21, 7:00 AM CST
- Where
- Reno forecast zone
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 4 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Snow accumulated 8 inches in Plevna. Additionally, three individuals were killed and three injured when two vehicles lost control and collided near the intersection of U.S. Highway 50 and Kent Road. Another injury accident occurred in Hutchinson.
Heavy Snow, Harvey
- When
- January 20, 10:00 AM CST to January 21, 8:00 AM CST
- Where
- Harvey forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Snow accumulated 5 to 6 inches across portions of Harvey County.
Heavy Snow, Butler
- When
- January 20, 10:00 AM CST to January 21, 9:00 AM CST
- Where
- Butler forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Snow accumulated nearly 7 inches 3 miles southwest of Towanda. Additionally, one person was killed and another injured when two vehicles collided on Haverhill Road near El Dorado.
Heavy Snow, Russell
- When
- January 20, 11:00 AM CST to January 21, 4:00 AM CST
- Where
- Russell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Snow accumulated 7 inches 10 miles southeast of Russell.
Heavy Snow, Lincoln
- When
- January 20, 11:00 AM CST to January 21, 4:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Snow accumulated 6 inches in Lincoln.
Heavy Snow, Barton
- When
- January 20, 11:00 AM CST to January 21, 4:00 AM CST
- Where
- Barton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Snow accumulated 6 inches in Great Bend.
Heavy Snow, Ellsworth
- When
- January 20, 11:00 AM CST to January 21, 4:00 AM CST
- Where
- Ellsworth forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Snow accumulated 7.5 inches in Ellsworth. Additionally, a woman was injured when her vehicle lost control while traveling south on K-14 and struck a fence post.
Heavy Snow, Rice
- When
- January 20, 11:00 AM CST to January 21, 6:00 AM CST
- Where
- Rice forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Snow accumulated 7 inches in Lyons.
Heavy Snow, McPherson
- When
- January 20, 11:00 AM CST to January 21, 6:00 AM CST
- Where
- McPherson forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Snow accumulated 8 inches in Windom. Additionally, a woman was injured when the vehicle she was riding in, traveling south on I-135, lost control and struck a fence post and an advertisement sign.
Heavy Snow, Marion
- When
- January 20, 11:00 AM CST to January 21, 9:00 AM CST
- Where
- Marion forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Snow accumulated 6 inches in Hillsboro. Additionally, one man was killed and another injured when two vehicles collided on K-15.
Heavy Snow, Elk
- When
- January 20, 11:00 AM CST to January 21, 2:00 AM CST
- Where
- Elk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Snow accumulated 5 to 6 inches countywide.
Heavy Snow, Greenwood
- When
- January 20, 11:00 AM CST to January 21, 9:00 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Snow accumulated 5 to 6 inches countywide.
Winter Weather, Chautauqua
- When
- January 20, 11:00 AM CST to January 21, 2:00 AM CST
- Where
- Chautauqua forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Snow accumulated 3 to 5 inches countywide.
Heavy Snow, Saline
- When
- January 20, 12:00 PM CST to January 21, 5:00 AM CST
- Where
- Saline forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Snow accumulated 6.2 inches in Salina. Additionally, a man was injured when he lost control of his vehicle, traveling north on I-135, and struck a utility pole.
Heavy Snow, Chase
- When
- January 20, 12:00 PM CST to January 21, 9:00 AM CST
- Where
- Chase forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Snow accumulated 6.4 inches in Cottonwood Falls.
Heavy Snow, Neosho
- When
- January 20, 12:00 PM CST to January 21, 1:00 AM CST
- Where
- Neosho forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Snow accumulated 5 to 6 inches across the county.
Heavy Snow, Montgomery
- When
- January 20, 12:00 PM CST to January 21, 1:00 AM CST
- Where
- Montgomery forecast zone
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Snow accumulated 5 to 6 inches countywide. Additionally, the weight of the snow caused a Coffeyville warehouse roof to collapse, as well as an Independence Masonic Lodge roof.
Heavy Snow, Allen
- When
- January 20, 12:00 PM CST to January 21, 2:00 AM CST
- Where
- Allen forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Snow accumulated 6 to 7 inches countywide.
Heavy Snow, Labette
- When
- January 20, 12:00 PM CST to January 21, 1:00 AM CST
- Where
- Labette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Snow accumulated 5 to 6 inches countywide.
Heavy Snow, Wilson
- When
- January 20, 12:00 PM CST to January 21, 1:00 AM CST
- Where
- Wilson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Snow accumulated 5 to 6 inches countywide.
Heavy Snow, Woodson
- When
- January 20, 12:00 PM CST to January 21, 9:00 AM CST
- Where
- Woodson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Snow accumulated 5 to 6 inches countywide.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kansas, January 20 to 21, 20071 death · 23 events
- Frost and Freeze in Utah, January 20 to 21, 2007$100,000 · 1 event
- Heavy Snow in Kansas, January 20 to 21, 200739 events
- Strong Wind in New Jersey, January 20, 2007$21,000 · 21 events
- Heavy Snow in Iowa, January 20 to 21, 200736 events
- Winter Storm in Missouri, January 20, 200733 events
- Heavy Snow in Nebraska, January 20 to 21, 200724 events
- Heavy Snow in Nebraska, January 20 to 21, 200724 events
- Winter Weather in Iowa, January 20 to 21, 200721 events
- Heavy Snow in Missouri, January 20 to 21, 200718 events
- Winter Weather in Illinois, January 20 to 21, 200713 events
- Winter Weather in Iowa, January 20 to 21, 200711 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11209, 11210, 11211, 11216, 11221, 11206, 11207, 11208, 10486, 10487, 10488, 10489, 10491, 10492, 10493, 11214, 11220, 11222, 10490, 10494, 11212, 11213, 11215, 11217, 11218, 11219.